Michigan, 2007Lake-Effect Snow in Michigan, January 18 to 19, 2007
January 18 to 19, 2007 · NWS MQT · 4 events in 4 counties and zones
Lake effect snow showers deposited heavy snowfall in the northwest wind snowbelts of west and north central Upper Michigan from the evening of the 18th through the evening of the 19th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake effect snow showers deposited heavy snowfall in the northwest wind snowbelts of west and north central Upper Michigan from the evening of the 18th through the evening of the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 18, 4:45 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 18, 4:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
445 PM EST THU JAN 18 2007
.SYNOPSIS AND SHORT TERM...(TONIGHT AND FRIDAY)
LIGHT SNOW ASSOCIATED WITH A SHORTWAVE MOVING ACROSS NORTHERN LOWER
MICHIGAN IS NOW EXITING FAR EAST CWA AND ATTN IS NOW FIRMLY TO WEST
ON INCOMING SHORTWAVE/SFC TROUGH/H85 COLD FRONT. SNOW TIED TO THESE
FEATURES IS PRESSING STEADILY EASTWARD AND HAS MADE IT TO CNTRL UPR
MI AS OF 21Z. WINDS VEERING NW OVR FAR WEST PORTION OF LAKE. COLD
AIR POISED PLUNGES INTO UPR LAKES LATE TONIGHT INTO FRIDAY WITH
RESULTANT NW FLOW LK EFFECT SNOW RAMPING UP. HIGH PRES RIDGE
CURRENTLY OVR PLAINS INTO CNTRL CANADA MOVES INTO UPR LAKES LATE FRI
NIGHT WHICH SHOULD HELP TO DIMINISH LK EFFECT SNOW. SHORTWAVE OVR
FAR SW CONUS EVENTUALLY MAY AFFECT THE WEATHER HERE LATER THIS
WEEKEND.
LIGHT SNOW THIS EVENING MOST AREAS AS SHORTWAVE/SFC TROUGH CROSS THE
ARAE. GENERAL QPF UP TO 0.03 INCHES WITH SNOW-WATER RATIOS 20:1 GIVE
LESS THAN AN INCH OF NEW SNOW. OVER NW CWA FLOW OFF LK SUPERIOR WILL
LIKELY GIVE BOOST TO SYNOPTIC SNOW. VIS SATELLITE STILL SHOWS
DOMINANT BAND OF SNOW LURKING OFFSHORE OF KEWEENWAW. AS TROUGH COMES
THROUGH THIS EVENING...EXPECT THIS BAND TO SWEEP ACROSS THE KEWEENAW
AND SINK INTO NORTHERN ONTANAGON AND BARAGA COUNTIES LATER THIS
EVENING. CONTINUED TO HIGHLIGHT A QUICK 1-4 INCHES OF SNOW WITH THIS
CONVERGENCE BAND AS IT MOVES THROUGH. EVENTUALLY...WINDS BECOME NW
WITHIN THE MIXED LAYER AND INVERSION HEIGHTS RISE TO AROUND 5KFT AS
TEMPS AT TOP OF INVERSION LOWER BLO -15C AFTER MIDNIGHT. LK EFFECT
SHOULD BECOME HEAVY AT TIMES OVERNIGHT AS DELTA T/S REACH TOWARD
20C. GENERALLY EXPECT PURE LK EFFECT SETUP OVERNIGHT AS NEXT SURGE
OF DEEPER MOISTURE DOES NOT ARRIVE TIL LATE TONIGHT. AREAS THAT SEE
GREATEST LOW LEVEL CONVERGENCE (ROCKLAND TO TWIN LAKES AND WETMORE
TO NEWBERRY) SEE THE MOST SNOW WITH 12 HOUR AMOUNTS UP TO 6 INCHES.
LK EFFECT SNOW SHOULD INCREASE BY DAYBREAK FRIDAY AS SOUNDINGS
INDICATE FURTHER COOLING AND RAISING OF INVERSION AS ANOTHER
SHORTWAVE CROSSES THE AREA. TRACED THIS SHORTWAVE AND MOISTURE TO
H7 TO CNTRL MANITOBA AND 12Z CYQD SOUNDING. ALTHOUGH THERE IS NOT
MUCH SNOW OCCURRING UPSTREAM...INCREASING INVERSION AND TEMPS AT TOP
OF INVERSION LOWERING TO -20C WILL PROMOTE MODERATE-HEAVY LK EFFECT
SNOW SHOWERS. DRYING IN THE H8-H7 LAYER LATE IN THE DAY WILL LEAD TO
DIMINISHING TREND...ESPECIALLY WEST. CONVERGENCE PROGGED TO REMAIN
MAXIMIZED IN SIMILAR AREAS AS TONIGHT...SO SOME DOMINANT BANDS OF
SNOW SHOULD MATERIALIZE...AS LOCAL HIGH RESOLUTION WRF MODEL HINTS
TOWARDS.
HEADLINES...EASTERN CWA LK EFFECT WARNINGS LOOK FINE. LONGER OVER
WATER FETCH LEADS TO BETTER FLUXES AND HIGHEST INVERSIONS (6-8KFT)
SEEMS PRETTY CERTAIN SOME AREAS WILL SEE AT LEAST 10 IN 24 HOURS.
WEST WAS MORE OF A QUESTION. WENT AHEAD AND UPGRADED TO LK EFFECT
SNOW WARNING FOR ONTONAGON THROUGH BARAGA COUNTIES DUE TO THE MORE
PERSISTENT CONVERGENCE AND HINT OF DOMINANT BANDING. ADVY LEFT ALONE
FOR REST OF W AND NW CWA. WINDS MAY GUST TO 30 MPH AT
TIMES...PRODUCING SOME BLOWING SNOW AND REDUCED VISIBILITIES.
CONTINUED TO MENTION THIS IN THE WSW STATEMENT.
.LONG TERM...(FRI NIGHT THROUGH THU)
MAIN FCST CONCERNS ARE LES TRENDS FRI NIGHT INTO SAT...LIGHT SNOW
CHANCES SUN INTO MON AND LES POTENTIAL THROUGH NEXT WEEK.
FRI NIGHT INTO SAT...LES INTENSITY IS EXPECTED TO DIMINISH DURING
THE EVENING AS DEEPER MOISTURE DEPARTS...PER NAM/GFS FCST SNDGS.
GENERALY 320 CBL FLOW WITH A LONGER FETCH WILL STILL FAVOR AREAS
EAST OF MARQUETTE FOR SIGNFICANT ACCUMULATIONS WHERE ADDITIONAL
AMOUNTS OF 1 TO 4 INCHES ARE EXPECTED. RIDGING WITH ACYC LOW LVL
FLOW AND INVERSION HEIGHTS FALLING TO NEAR 3K FT(850 MB DRYING) INTO
W LK SUPERIOR...EPECIALLY AFT 06Z WILL ALLOW LES TO TAPER OFF
EARLIER WITH ONLY 1-2 INCHES OF ADDITIONAL ACCUMULATION. WINDS BACK
QUICKLY AS THE SFC RDG BUILDS INTO THE AREA BRINGING A END TO THE
LES FROM W TO E WITH ONLY AN ADDITIONAL INCH OR TWO AT MOST OVER THE
EAST DURING THE MORNING EAST OF MUNISING.
SAT NIGHT...ALTHOUGH THE LOWER LAKE CLOUDS WILL DEPART...SSW WINDS
AND INCREASING MID/HIGH CLOUDS WITH DEVELOPING WAA PATTERN WILL KEEP
TEMPS FROM DROPPING OFF TOO MUCH.
SUN AND SUN NIGHT...12Z GLBL MDLS WERE IN FAIR AGREEMENT IN BRINGING
THE MID LVL LOW FROM THE SW CONUS MOVING TO NE KS OR NRN MO BY 12Z
AND TO THE SRN LAKES SUN NIGHT. THE NAM WAS AN OUTLIER WITH A MORE
NRLY TRACK AND WAS DISCOUNTED. WITH THE MAIN SHRTWV DYNAMICS PASSING
SOUTH OF THE AREA...MDLS ONLY BRING WEAK TROF THROUGH THE UPPER
GREAT LAKES. SINCE THE MDLS SHOW MAINLY ACYC LOW LVL FLOW AHEAD OF
THIS FEATURE ONLY LOWER CHANCE POPS MENTIONED FOR NOW.
MON INTO TUE...MDLS SPREAD INCREASES WITH THE HANDLING OF NRN STREAM
SHRTWV AND HEIGHT FALLS INTO THE WRN GREAT LAKES. THE MORE AMPLIFIED
12Z ECMWF WOULD DELAY THE FROPA AND ONSET OF LES BUT COULD BRING
LIGHT SNOW WITH A MID LVL TROF MON FOLLOWED BY HEAVIER NRLY FLOW LES
REGIME MON NIGHT INTO TUE. THE LESS PHASED 12Z GFS IS FASTER WITH
THE NRN STREAM TROF AND BRINGS MUCH LESS COLD AIR WITH STRONG DRYING
BEHIND THE SFC FRONT. THIS SCENARIO WOULD BE MUCH LESS FAVORABLE FOR
SIGNFICANT LES OR LAKE ENHANCED SNOW. THE UKMET/CANADIAN REPRESENTED
MORE OF A COMPROMISE. TIL MDLS COME INTO BETTER AGREEMENT....LITTLE
CHANGE WAS MADE TO THE PREVIOUS FCST WITH HIGHER END -SHSN CHANCES
OVER NRN UPR MI WITH A DIMINISHING TREND TUE.
WED-THU...MDLS WERE CONSISTENT WITH PATTERN AMPLIFICATION TOWARD MID
WEEK WITH POTENTIAL FOR A CLIPPER SHRTWV TO BRING A PERIOD OF LIGHT
SNOW FOLLOWED BY A BATCH OF ARCTIC AIR WHICH WOULD SET OFF
ANOTHER ROUND OF LES FOR N TO NW FLOW FAVORED SNOWBELTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WARNING FROM MIDNIGHT TONIGHT TO 11 AM EST
SATURDAY FOR MIZ006-007-085.
LAKE EFFECT SNOW WARNING UNTIL 11 PM EST FRIDAY FOR MIZ002-004-
084.
LAKE EFFECT SNOW WARNING UNTIL 11 PM EST FRIDAY FOR MIZ003.
LAKE EFFECT SNOW ADVISORY UNTIL 1 AM EST SATURDAY FOR MIZ001.
LAKE EFFECT SNOW ADVISORY FROM 4 AM FRIDAY TO 9 AM EST SATURDAY
FOR MIZ014.
LAKE EFFECT SNOW ADVISORY UNTIL 10 PM CST FRIDAY FOR MIZ009.
&&
JLA(SHORT TERM)
JLB(LONG TERM)
Hazardous weather outlook, Jan 18, 4:42 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
442 PM EST THU JAN 18 2007
MIZ001>007-009-014-084-085-192145-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
442 PM EST THU JAN 18 2007 /342 PM CST THU JAN 18 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
A PERIOD OF LIGHT SNOW ACROSS WEST AND CENTRAL UPPER MICHIGAN WILL
GIVE WAY TO LAKE EFFECT SNOW SHOWERS LATE THIS EVENING AND
OVERNIGHT OVER PORTIONS OF NORTH UPPER MICHIGAN. THE SNOW SHOWERS
MAY BECOME HEAVY FOR SNOWBELTS FAVORED BY NORTHWEST
WINDS...ESPECIALLY FROM ROCKLAND TO TWIN LAKES AND THE HURON
MOUNTAINS AND EAST OF MARQUETTE FROM AU TRAIN AND MUNISING TO
NEWBERRY. GUSTY NORTHWEST WINDS WILL ALSO PRODUCE AREAS OF BLOWING
SNOW. SEE THE LATEST WINTER WEATHER STATEMENTS AND ADVISORIES FOR
INFORMATION ON LAKE EFFECT SNOW ADVISORIES AND WARNINGS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
LAKE EFFECT SNOW SNOW SHOWERS...HEAVY AT TIMES...WILL CONTINUE FOR
LOCATIONS FAVORED BY NORTHWEST WINDS. AGAIN THE HEAVIEST SNOW IS
EXPECTED IN WEST UPPER MICHIGAN FROM ROCKLAND TO TWIN LAKES AND
EAST OF MARQUETTE...FROM AU TRAIN TO NEWBERRY. GUSTY NORTHWEST
WINDS...ESPECIALLY ALONG THE LAKE SUPERIOR SHORE....WILL CONTINUE
CREATING AREAS OF REDUCED VISIBIILITY. SEE THE LATEST WINTER WEATHER
STATEMENTS AND ADVISORIES FOR INFORMATION ON LAKE EFFECT SNOW
ADVISORIES AND WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
ARE GREATLY APPRECIATED.
LSZ221-241>248-263-264-192145-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
442 PM EST THU JAN 18 2007 /342 PM CST THU JAN 18 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-262-192145-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
442 PM EST THU JAN 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MIZ010>013-192145-
IRON-DICKINSON-MENOMINEE-DELTA-
442 PM EST THU JAN 18 2007 /342 PM CST THU JAN 18 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JLB
Lake-Effect Snow, Northern Schoolcraft
- When
- January 18, 7:00 PM EST to January 19, 7:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Ten to twelve inches of snow was reported in 24 hours by an observer just south of Shingleton.
Lake-Effect Snow, Ontonagon
- When
- January 18, 7:00 PM EST to January 19, 7:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Ten inches of snowfall was observed in 24 hours at Rockland.
Lake-Effect Snow, Northern Houghton
- When
- January 18, 7:00 PM EST to January 19, 7:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Ten inches of snowfall was observed in 24 hours at Painesdale.
Lake-Effect Snow, Alger
- When
- January 19, 7:00 AM EST to 7:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Munising reported a 12-hour snowfall amount of eight inches.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 18, 20072 deaths · 8 injured · 21 events
- Ice Storm and Winter Storm in Texas, January 18 to 20, 2007$30,000 · 12 events
- Winter Weather in Pennsylvania, January 18, 20074 injured · 1 event
- Winter Weather in North Carolina, January 18, 200728 events
- Winter Weather in South Carolina, January 18, 200715 events
- Ice Storm in South Carolina, January 18, 2007$15,000 · 3 events
- Winter Storm and Heavy Snow in New Mexico, January 18 to 20, 20075 events
- Winter Weather in Georgia, January 18, 20074 events
- Frost and Freeze in Oregon, January 18, 20072 events
- Winter Weather in Georgia, January 18, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10681, 10682, 10686, 10680.